I’ve Been Taking This Medication a Long Time

Photo by Jamiesrabbits - http://flic.kr/p/9KY9Wj - For illustration only

Reader’s Question

Does using Fluoxetine for more than 20 years cause any serious damage or adverse effects?

Psychologist’s Reply

The short answer is “probably not”.

The longer and more nuanced answer is that, while we cannot say definitively, most indications suggest that there is little to worry about in this regard. If taken as directed, selective serotonin reuptake inhibitors (SSRI) are generally considered safe, with little to no known long-term side effects. Those taking the medication can be further reassured that Fluoxetine (Prozac) has been around for and studied the longest so we are even more confident about its long-term safety profile.

There is a very small chance of developing serotonin syndrome, especially when the medication is used alongside other serotonin-increasing medications. This acute problem can result in fever, seizures, digestive problems, and death. Although rare, this is one of the many reasons your psychiatric care should be followed by a psychiatrist.

While generally more tolerable than older antidepressants, SSRIs do have some more common but less serious side effects such as nausea, dry mouth, and decreased libido. These often go away with time, but if not, patients can talk with their psychiatrist about a different medication. Furthermore, these side effects may be more tolerable than the symptoms of depression.

While medications can effectively treat depression, anxiety, and other psychiatric problems, they should be used as an adjunct to evidence based therapy. Medications are designed to treat only symptoms. Treatments such as cognitive behavioral therapy can not only provide you with the tools to get better, but they may also help reduce the likelihood of relapsing.

As a final point, I am a psychologist and am not licensed to prescribe medications. Instead, I refer to and rely on my psychiatrist colleagues who are experts in the pharmacology of psychiatric medications. Your psychiatrist — and you should have one, even if your mood is stable and your medication is controlled — will be able to provide you with a more thorough response. You should also discuss with your psychiatrist any changes to your mood, as these may require a need to discontinue, increase or decrease dosage, or switch to another medication. This latter point may be especially true as your body builds up tolerance to a certain medication, potentially rendering it less effective in treating your presenting symptoms. Finally, you should consult with your medical doctor if you decide to discontinue taking an SSRI, as abruptly stopping this medication may be met with flu-like withdrawal symptoms.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2019.